Minnesota, 2007

Flash Flood and Hail in Minnesota, May 19, 2007

May 19, 2007 · NWS MPX · 3 events in 1 county or zone

Warm Frontal Boundary induced severe weather and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm Frontal Boundary induced severe weather and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 1:55 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 19, 1:55 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT MAY 19 2007

MODELS ARE STILL HAVING A HARD TIME WITH THE LONGWAVE PATTERN OVER
THE NORTHERN CONUS.  MEDIUM AND LONG TERM MODELS HAVE BEEN SLOWING
THE PROGRESS OF THE OVERALL PATTERN...HOWEVER...THIS STILL MAY NOT
BE ENOUGH.  HAVE TRIM BACK POPS AND WEATHER ACROSS OUR CWA
CONSIDERABLY FROM THE PREVIOUS THINKING.

TONIGHT...SURFACE FRONTAL BOUNDARY HAS MOVED SOUTH THROUGH OUR CWA.
STILL SOME RESIDUAL MOISTURE AND INSTABLITY OVER EXTREME SOUTH
CENTRAL MN TO LEAVE THE MENTION OF AN ISOLD TSRA THIS EVENING.
DRIER AND MORE STABLE AIR PUSHES INTO CENTRAL AND NORTHERN MN
OVERNIGHT AND SUNDAY.

LONGWAVE TROUGH MOVES INTO THE NORTHERN PLAINS LATE MONDAY OR
TUESDAY. POPS AND WEATHER HINGED ON THE PROGRESSION OF THE UPPER
WAVE INTO MID WEEK. WL HAVE KEEP SOME POPS INTO THURSDAY.

&&

.AVIATION...
SHORT WAVE WITH ASSOCIATED PRECIP HAS MOVED E/SE OF MOST OF THE
AREA...WITH THE LAST OF THE SHOWERS JUST SOUTHEAST OF EAU CLAIRE.
VISIBLE IMAGERY INDICATES QUITE A BIT OF SUBSIDENCE BEHIND THE
SHORT WAVE...AND THEREFORE MOSTLY SUNNY SKY FOR CENTRAL INTO EAST
CENTRAL MN AND WISC. SOME LOW LEVEL INSTABILITY AND MOISTURE HAS
LED TO CU DEVELOPMENT IN THE STC/CBG/MILLE LACS AREA...AND THIS WILL
LIKELY CONTINUE THROUGH THE AFTERNOON INTO MSP AND RNH. THUS HAVE
INDICATED BROKEN CU THIS AFTERNOON AT STC/MSP/RNH BUT NO STORMS.
INSTABILITY AXIS SEEMS TO HAVE DROPPED SOUTH A LITTLE...AND ANY
STORMS WOULD BE AT RWF AND EAU...AND MAYBE EVEN THE SOUTHERNMOST
TWIN CITIES...BUT JUST SOUTH OF KMSP. LASTLY...BUBBLE OF IFR
CEILINGS IN WEST CENTRAL WISC IS ERODING FROM THE EDGES...MUCH
LIKE THE LATEST RUC SUGGESTS. LOW CLOUDS ONLY ABOUT 20 MILES NORTH
OF AXN BUT IT LOOKS LIKE THEY WILL REMAIN NORTH OF AXN. THEREFORE
ONLY HAVE PERIODS OF BROKEN CU AT AXN. TDK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AJZ
Hazardous weather outlook, May 19, 10:20 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1120 AM CDT SAT MAY 19 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1120 AM CDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN
DURING THE MIDDAY AND LATE AFTERNOON. A FEW STORMS MAY PRODUCE HAIL.
MOST OF THE HAIL WOULD BE SMALL...BUT THERE MAY BE A STORM OR TWO
THAT PRODUCES PENNY OR NICKEL SIZE HAIL...MAINLY FROM REDWOOD FALLS
OR FAIRMONT...INTO WISCONSIN. STORMS SHOULD TAPER OFF LATE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL ERUPT ACROSS
WESTERN MINNESOTA ON TUESDAY NIGHT...AND OVERSPREAD THE REMAINDER
OF CENTRAL AND SOUTHERN MINNESOTA ON WEDNESDAY. THERE IS A CHANCE
FOR SEVERE WEATHER FROM WEST CENTRAL TO SOUTH CENTRAL MINNESOTA
ON WEDNESDAY EVENING AND OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A SHORT WHILE IN ANY
GIVEN LOCATION.

TDK

In the hours before

Special weather statement, May 19, 4:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 PM CDT SAT MAY 19 2007

MNZ084-085-192315-
STEELE-WASECA-
516 PM CDT SAT MAY 19 2007

...SIGNIFICANT WEATHER ALERT FOR WASECA AND STEELE COUNTIES UNTIL 615
PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF NEW RICHLAND...AND MOVING EAST
SOUTHEAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE ELLENDALE.
Special weather statement, May 19, 4:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT SAT MAY 19 2007

MNZ091-192330-
MARTIN-
525 PM CDT SAT MAY 19 2007

...SIGNIFICANT WEATHER ALERT FOR MARTIN COUNTY UNTIL 630 PM CDT...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES NORTH OF FAIRMONT...OR 10 MILES SOUTH OF
TRUMAN...AND MOVING EAST SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS WILL MOVE NEAR FAIRMONT AND OVER THE I-90 CORRIDOR IN EASTERN
MARTIN COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
Special weather statement, May 19, 4:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT SAT MAY 19 2007

MNZ083-192345-
BLUE EARTH-
550 PM CDT SAT MAY 19 2007

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH COUNTIES UNTIL 645 PM
CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAPLETON...AND MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE MAPLETON.

ADDITIONAL STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN BLUE
EARTH COUNTY OVER THE NEXT HOUR. THESE STORMS WILL ALSO BE CAPABLE
OF PRODUCING ONE HALF INCH DIAMETER HAIL.

MDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Blue Earth

When
May 19, 4:50 PM CST to 4:56 PM CST
Where
Blue Earth County, 1 mi SW of Mapleton to Mapleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.920, -93.984

Corn crop reported smashed into the ground in Mapleton.

Hail, Blue Earth

When
May 19, 5:00 PM CST
Where
Blue Earth County, 1 mi SW of Vernon Center
Measured
0.88 in hail
Reported by
Public
Coordinates
43.940, -94.164

Flash Flood, Blue Earth

When
May 19, 5:40 PM CST to 10:00 PM CST
Where
Blue Earth County, Mapleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.930, -93.970

Mapleton police reported severe street flooding throughout the city of Mapleton, with a few stalled cars. Drainage ditches outside of town were outside their banks. 5.8 inches rain were reported from 1600 to 2036 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36792, 36794, 47122.